Minocycline, a semisynthetic derivative of tetracycline that is used in the long-term treatment of many disorders, has been shown to occasionally cause a disfiguring cutaneous hyperpigmentation that may persist years after cessation of therapy.1-3 To date, the precise mechanism of minocycline-induced cutaneous hyperpigmentation has not been fully elucidated; however, various histopathologic studies suggest that iron deposition,1-5 increased melanization,2,3,5 and/or deposits of minocycline degradation byproducts1,2,5,6 may be associated with this condition.
The Q-switched ruby laser, which operates under the principle of selective photothermolysis at 694 nm, effectively targets melanocytic and blue-black chromophores with minimal disruption of surrounding cutaneous structures and has been successfully used in the treatment of a variety of lesions characterized by dense deposits of dark pigments.
We evaluated the efficacy of the Q-switched ruby laser in the treatment of persistent minocycline-induced hyperpigmentation associated with increased melanization.
Report of a Case.
A 59-year-old white woman
Knoell KA, Milgraum SS, Kutenplon M. Q-Switched Ruby Laser Treatment of Minocycline-Induced Cutaneous Hyperpigmentation. Arch Dermatol. 1996;132(10):1251–1253. doi:10.1001/archderm.1996.03890340117026
Customize your JAMA Network experience by selecting one or more topics from the list below.